Return to the Kitchens Forum | Post a Follow-Up

 o
Prednisone- any long-term patients?

Posted by pecanpie (My Page) on
Sun, Nov 18, 07 at 12:41

I have been on prednisone since summer for rheumatoid arthritis, and thankful for the relief. Now on methotrexate, and very gradually weaning off the prednisone, I am wondering if the effects of the prednisone will eventually reverse themselves.

I did not realize until I saw a recent picture of myself that I have the 'moon-face' typical of long-term prednisone users.

Whoa! Who's the fat chick?

I have become a tad apple-shaped, but as we do not own scales (we are so much happer that way!) I don't know how much weight I have gained. I am exercising regularly and eating well (raw veggies, whole grains, nothing out of a box) but my rheumatologist tells me that weight gain is a side effect of the pred. no matter what, so I'm trying to focus on the fact that I feel good, I can exercise now and have for the moment, a pain-free and healthy life. But selfishly, eventually, I would like to have my jawline back...

Can anyone who has been on, then off this drug give me any forecast as to what I might expect? Thanks to all in advance!


Follow-Up Postings:

 o
RE: Prednisone- any long-term patients?

I wish I could tell ya the weight is gonna come off immediately but it took awhile to put on & will take awhile to take off..

It will also depend on how long you'll be weaning off the prednisone..

When my daughter was on it ( kid ) it took her almost 6 months to loose the moon face.

Lots of luck & be patient!!


 o
RE: Prednisone- any long-term patients?

I was on prednisone for at least a year, probably longer. It took at least six months to lose the moon face, and close to a year for the psychotropic effects to completely dissipate. I was left with a slight cataract and (probably) weaker bones and teeth, so be sure to get your eyes and teeth checked regularly as well as take calcium. Prednisone is nasty stuff, but nothing works like prednisone to reverse inflammation. I found a great book in my local Kaiser's library called, "Coping with Prednisone". Amazon indicates that a revised edition will be out this December. Hang in there!


 o
RE: Prednisone- any long-term patients?

kitchen and ogoopogo, thank you for the reassurance. I am certainly relieved that this may not be permanant. I am taking calcium and last bone density test was very good, and my rheum. required an eye exam shortly after starting treatment, so the innards are OK for now.

kitchen, thank you for the recommendation- I will search for the book. But what do you mean by 'psychotropic' effects of the drug? Are you referring to the jittery, mind-racing, roadrunner-on-speed feeling on the initial doses, or the sleep disturbances or something else entirely?


 o
RE: Prednisone- any long-term patients?

You're in my thoughts, Pecan. Have a wonderful thanksgiving.


 o
RE: Prednisone- any long-term patients?

Hi, Pecanpie;
The first time I took prednisone, it made me high and full of energy. It was great. After awhile, it gave me mood swings and made me mostly depressive. I really think it went beyond menopausal mood swings, although I was perimenopausal at the time. So by *psychotropic*, I meant that it can make susceptible people somewhat bipolar. It was never bad enough to seek additional meds to treat the side effects, but was significant and noticeable enough to make me hard to live with and not make me feel *normal*.

I had a moon face but never really noticed a weight gain, so maybe that trade-off was the psychotropic effect, so YMMV. I found that book I recommended very reassuring. Since doctors themselves have probably never taken prednisone, I'm not sure they really recognize the wide-ranging side effects. They only know that it is cheap and powerful.

BTW, I found that a very gradual reduction in prednisone (i.e., sometimes splitting pills) worked better for me than stepping down the dose. My body didn't protest as much.

Also, a weird thing about drugs: One can develop a tolerance -- or a sensitivity. It took me three tries over the course of nearly a year before a drug I'm taking stopped making me itch all over. I still have to be careful it doesn't give me mouth sores, but at least that means I don't have to take Benadryl which knocks me out.

Have a great Thanksgiving, and don't overdo it.


 o
RE: Prednisone- any long-term patients?

pecan, glad to hear you are titrating off the prednisone and feeling better. I just wanted to weigh in on the psychotropic effects. I know someone who actually hallucinated when she took prednisone - - it can cause a form of psychosis. I know someone else whose young daughter had to be on it for a couple of years and the poor child had raging mood swings which led to meltdowns regularly. So if you have been a bit moody lately, cut yourself some slack!


 o
RE: Prednisone- any long-term patients?

pecan, I was on Pred 60- 80 mg for almost a yr with Methotrexate introduced after about 3 months. All the symptoms described eventually did disappear. About 5 lbs immediately of my 20 lb gain. Then soon the moonface was gone. The rest was slow going but I am back to normal. When you need it Pred is a miracle drug. Wishing you good luck.


 o
RE: Prednisone- any long-term patients?

eandhl, my initial dosage was significantly smaller- 20 mg. I've not been on the methotrexate long enough to know if it will work or not.

I'm curious- how long did it take you to taper off completely?

Thanks to all for the good wishes- they are very much appreciated!


 o
RE: Prednisone- any long-term patients?

My father has RA and gets a Remicade infusion. Have you tried that? It is very expensive, but many insurances cover it. It has made a huge difference in his quality of life. Before, he was in extreme pain (hands and feet primarily) all the time. Now he feels great. He's 68 and he spent the day todays walking in the woods, hunting deer. Sometimes he gets a little pain when he due for an infusion, especially if he delayed it because he was traveling or something.


 o
RE: Prednisone- any long-term patients?

Sue, I remember from another post way back about your dad's getting Remicade, with Benadryl for itching, if I remember correctly. I'm delighted it works for him, and my rheum. has had good luck with it.

We are trying for the most simple and least invasive drug therapy for starters. If the Methotrexate doesn't work, we will go to the biologicals- Remicade, Humera, etc--the injectibles.

As it stands, my meds run a whopping $8.00/mo, as both are long-standing, cheap generics. Keep your fingers crossed that the Methotrexate works for me- DH is self-employed and our existing insurance does not cover injectibles. One of the drugs I investigated would run us right at $72,000/year.


 o
RE: Prednisone- any long-term patients?

Yup, that was me! Good luck, Pecanpie. I hope the Methotrexate works. We have a good friend with severe RA that is self employed and doesn't have drug coverage. He's been treating his RA with huge quantities of Motrin. Now his stomach is bleeding and they are trying to find something that works for him. Please keep us updated on how it works.


 o
RE: Prednisone- any long-term patients?

Hi PecanPie! My mother is taking methotrexate and prednisone on a daily basis. She came of of the steroid for a while, but is not taking it daily but much smaller doses. I consider what she is on more pain management. She also uses darvocet when she needs more help than a tylenol.

As for weight gain, when she was on 'normal' doses of prednisone for a limited period of time, then she got the moon face, which dissipated when she stopped taking the medication. Now that she's on the smaller, daily dose she does not have the moon face at all. She's a tiny woman (maybe 105~110), and I can see weight on her easily. I do her hair at least twice a week and am very 'in tune' to how she looks.

How are you doing now that it's been a few months since you've posted?

Blessings to you!


 o
RE: Prednisone- any long-term patients?

Thank you, Sheri, you are very kind.

I had what they called a 'whole body flare' around Thanksgiving, and my predinsone dosage was increased. I am still tapering back down but we are looking at the injectables now, in addition to the methotrexate, as it doesn't seem that I can get along on a lower dose of prednisone without having a 'flare'.

I have it in my thumbs now, drat. I can still type, but holding a buffet plate at Christmas parties was not possible. Holding a glass of wine, however, was. :)


 o Post a Follow-Up

Please Note: Only registered members are able to post messages to this forum.

    If you are a member, please log in.

    If you aren't yet a member, join now!


Return to the Kitchens Forum

Information about Posting

  • You must be logged in to post a message. Once you are logged in, a posting window will appear at the bottom of the messages. If you are not a member, please register for an account.
  • Please review our Rules of Play before posting.
  • Posting is a two-step process. Once you have composed your message, you will be taken to the preview page. You will then have a chance to review your post, make changes and upload photos.
  • After posting your message, you may need to refresh the forum page in order to see it.
  • Before posting copyrighted material, please read about Copyright and Fair Use.
  • We have a strict no-advertising policy!
  • If you would like to practice posting or uploading photos, please visit our Test forum.
  • If you need assistance, please Contact Us and we will be happy to help.


Learn more about in-text links on this page here